I got a depo shot about 7 weeks after having my son, and have kept up with them. It has been a little shy of 6 months since I've had him, and I've just started bleeding off and on for a week now. Is this normal? I took pregnancy tests a couple months back and they were negative.
It can happen. It usually tend to be spotting or bleeding until you've had your 2/3 shot, & then stops all bleeding.
If you find you're still bleeding after 9 months, (or obviously if it gets very heavy before then), then you may want to check on other possible causes, but, given that your body will have still had changing hormone levels after having your baby, it has probably just caused the first shot or two not to display the common symptoms when you start Depo, because you had higher levels of progesterone (I'm surmising, I'm not a Doctor), & now that the progesterone is less, you just need to wait for your body to re-balance itself.
If you are still bleeding after 9 months & have ruled out other causes, the Doctor/clinic can give you your shot at 9ish week intervals for a few shots, which should stop the bleeding all together, & then you can return to having them at 11/12 week intervals, & shouldn't get any more bleeding between shots for a while. It sometimes happens when you've been on Depo a long time, & the Doctor just repeated this process of shortening the intervals, & it always rectified things for me.
If it doesn't work for you, it may just be a case of this method of contraception not suiting you, & you may be better with an oestrogen & progesterone combination contraceptive (pill). Don't give up just yet, though. It can take a little while to settle into your system, & also, if you decide to come off it, & can cause lots of hormonal symptoms for months, as your body starts to re-balance itself, yet again! You may as well satisfy your curiosity & give it a good shot (excuse the pun!), now that you've come this far.
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 30 Jul 2010 • 22 answers
Posted 9 Jan 2015 • 1 answer
Posted 6 Feb 2017 • 1 answer
Posted 17 May 2017 • 1 answer
Posted 20 Aug 2017 • 1 answer